Alert archive / Massachusetts / River Flood Warnings in 2023
River Flood Warning 71, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Dec 19, 2023, 3:41 PM EST for Essex County, Massachusetts. It took effect at Dec 19, 2023, 9:00 PM EST. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2023, 3:41 PM EST (20:41 UTC)
- In effect from
- Dec 19, 2023, 9:00 PM EST
- Expired
- Dec 20, 2023, 5:00 PM EST
- In force
- 20 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Essex County, MA
The radar
The Boston radar (KBOX), 93 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
722
WGUS41 KBOX 192041
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
341 PM EST Tue Dec 19 2023
...The National Weather Service in Boston/Norton MA has issued a
Flood Warning for the following rivers in Massachusetts...
Merrimack River At Haverhill affecting Essex County.
For the Merrimack River...including Haverhill...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued Wednesday morning at 1000 AM EST.
&&
MAC009-201500-
/O.NEW.KBOX.FL.W.0071.231220T0200Z-231220T2200Z/
/HVRM3.1.ER.231220T0200Z.231220T1100Z.231220T1600Z.NO/
341 PM EST Tue Dec 19 2023
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO TOMORROW AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Merrimack River at Haverhill.
* WHEN...From this evening to tomorrow afternoon.
* IMPACTS...At 13.0 feet, Flooding is expected in low lying sections
around Haverhill. Marinas near and downstream of Haverhill should
take action to protect boats and docks due to the increased flows.
* ADDITIONAL DETAILS...
- At 3:00 PM EST Tuesday the stage was 11.5 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river will oscillate around flood stage with a
maximum value of 13.4 feet tomorrow morning.
- Flood stage is 13.0 feet.
- Flood History...This crest compares to a previous crest of
13.6 feet on 06/18/1998.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4272 7109 4278 7117 4280 7106 4286 7094
4285 7081 4277 7080
$$
WL1 follow-up statement
582
WGUS81 KBOX 200641
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
141 AM EST Wed Dec 20 2023
...The Flood Warning is extended for the following rivers in
Massachusetts...Rhode Island...Connecticut...
Merrimack River At Lowell affecting Middlesex and Essex Counties.
Assabet River At Maynard affecting Worcester and Middlesex
Counties.
Sudbury River At Saxonville affecting Middlesex County.
Pawcatuck River At Westerly affecting Washington and New London
Counties.
...The Flood Warning continues for the following rivers in
Massachusetts...New Hampshire...Rhode Island...
Merrimack River AT Lawrence affecting Essex County.
Shawsheen River At Andover affecting Essex County.
Shawsheen River Near Wilmington affecting Middlesex and Essex
Counties.
Nashua River At East Pepperell affecting Worcester, Middlesex and
Hillsborough Counties.
Blackstone River At Woonsocket affecting Worcester and Providence
Counties.
Charles River At Dover affecting Middlesex and Norfolk Counties.
Pawtuxet River At Cranston affecting Providence and Kent Counties.
Wood River At Hope Valley affecting Washington County.
...The Flood Warning is cancelled for the following rivers in
Massachusetts...New Hampshire...
Merrimack River At Haverhill affecting Essex County.
Spicket River Near Methuen affecting Rockingham and Essex
Counties.
For the Merrimack River...including Lowell, Lawrence, Haverhill...
Minor flooding is forecast.
For the Assabet River...including Maynard...Moderate flooding is
forecast.
For the Shawsheen River...including Wilmington, Andover...Minor
flooding is forecast.
For the Blackstone River...including Woonsocket...Minor flooding is
forecast.
For the Charles River...including Dover...Minor flooding is forecast.
For the Pawtuxet River...including Scituate Reservoir, Cranston...
Major flooding is forecast.
For the Pawcatuck River...including Wood River Junction, Westerly...
Minor flooding is forecast.
For the Wood River...including Hope Valley...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued early this morning at 245 AM EST.
&&
MAC009-200745-
/O.CAN.KBOX.FL.W.0071.000000T0000Z-231220T0641Z/
/HVRM3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Merrimack River At Haverhill.
* ADDITIONAL DETAILS...
- At 1:00 AM EST Wednesday the stage was 12.1 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river will oscillate below flood stage with a
maximum value of 12.8 feet this morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4272 7109 4278 7117 4280 7106 4286 7094
4285 7081 4277 7080
$$
MAC009-NHC015-200745-
/O.CAN.KBOX.FL.W.0068.000000T0000Z-231220T0641Z/
/MTHM3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Spicket River Near Methuen.
* ADDITIONAL DETAILS...
- At 12:30 AM EST Wednesday the stage was 7.8 feet.
- Flood Stage is 8.0 feet.
- Forecast...The river is expected to fall to 6.5 feet Friday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4280 7126 4284 7119 4271 7113 4269 7119
$$
MAC009-017-201845-
/O.EXT.KBOX.FL.W.0067.000000T0000Z-231221T0400Z/
/LOWM3.1.ER.231219T1256Z.231220T0145Z.231220T2200Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Merrimack River at Lowell.
* WHEN...Until late this evening.
* IMPACTS...At 52.0 feet, Lowland flooding is likely along the
Merrimack River. Most of the impact will be felt by businesses and
mills where basement flooding is likely.
* ADDITIONAL DETAILS...
- At 12:30 AM EST Wednesday the stage was 53.0 feet.
- Bankfull stage is 52.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:30 AM EST Wednesday was 53.2 feet.
- Forecast...The river is expected to fall below flood stage
late this afternoon and continue falling to 50.4 feet Friday
evening.
- Flood stage is 52.0 feet.
- Flood History...This crest compares to a previous crest of
53.1 feet on 04/18/1996.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4270 7148 4270 7140 4268 7133 4271 7125
4263 7122 4260 7140
$$
MAC009-201845-
/O.EXT.KBOX.FL.W.0066.000000T0000Z-231221T0400Z/
/LAWM3.1.ER.231219T1532Z.231220T0315Z.231220T2200Z.UU/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Merrimack River at Lawrence.
* WHEN...Until late this evening.
* IMPACTS...At 26.0 feet, Minor lowland flooding is expected along
the Merrimack River near Lawrence. This will affect some
businesses along the river susceptible to basement flooding. In
addition, backwater flooding may occur in the lower Shawsheen
River area in Lawrence and North Andover. First imapcts include
very lowest lying parking lots for businesses on Route 114
adjacent to the river.
* ADDITIONAL DETAILS...
- At 12:30 AM EST Wednesday the stage was 25.3 feet.
- Bankfull stage is 24.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:30 AM EST Wednesday was 25.4 feet.
- Forecast...The river is expected to fall below flood stage
late this afternoon and continue falling to 21.5 feet Friday
evening.
- Flood stage is 24.0 feet.
- Flood History...No available flood history.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4263 7122 4271 7125 4274 7118 4278 7117
4272 7109 4268 7113
$$
MAC009-201845-
/O.EXT.KBOX.FL.W.0064.000000T0000Z-231222T0200Z/
/ANDM3.1.ER.231219T1541Z.231220T1200Z.231221T2000Z.UU/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Shawsheen River at Andover.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 31.0 feet, Floodwaters inundate the lowest lying
parking lots along Route 114 adjacent to the Shawsheen River. This
includes drainage fronting the North Andover Mall along Route 114.
Floodwaters encroach on Route 114 hotel building in Lawrence,
adjacent to the river. Floodwaters encroach on lowest lying
properties along Glenwood Street in North Andover.
* ADDITIONAL DETAILS...
- At 1:15 AM EST Wednesday the stage was 30.6 feet.
- Bankfull stage is 0.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:15 AM EST Wednesday was 30.6 feet.
- Forecast...The river is expected to rise to a crest of 31.0
feet this morning. It will then fall below flood stage
tomorrow afternoon.
- Flood stage is 29.0 feet.
- Flood History...This crest compares to a previous crest of
30.6 feet on 04/01/2014.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4264 7121 4270 7117 4271 7109 4261 7116
$$
MAC009-017-201845-
/O.EXT.KBOX.FL.W.0063.000000T0000Z-231221T0130Z/
/WLMM3.1.ER.231219T0836Z.231219T1815Z.231220T1930Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Shawsheen River near Wilmington.
* WHEN...Until this evening.
* IMPACTS...At 7.5 feet, Flood waters will inundate a portion of
Route 114 in Lawrence, and also affect low lying areas from
Wilmington through Lawrence.
* ADDITIONAL DETAILS...
- At 12:30 AM EST Wednesday the stage was 7.1 feet.
- Bankfull stage is 7.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:30 AM EST Wednesday was 7.5 feet.
- Forecast...The river is expected to rise to a crest of 7.3
feet this morning. It will then fall below flood stage this
afternoon.
- Flood stage is 7.0 feet.
- Flood History...This crest compares to a previous crest of
7.3 feet on 02/03/1973.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4254 7128 4264 7121 4261 7116 4252 7122
$$
MAC017-027-201845-
/O.EXT.KBOX.FL.W.0062.000000T0000Z-231222T1500Z/
/MAYM3.2.ER.231219T0103Z.231220T1200Z.231222T0900Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE FRIDAY MORNING...
* WHAT...Minor flooding is occurring and moderate flooding is
forecast.
* WHERE...Assabet River at Maynard.
* WHEN...Until late Friday morning.
* IMPACTS...At 6.0 feet, Flooding is likely in low lying sections
along the river including portions of Maynard, Hudson and Concord.
Water may approach homes along the river and may force several
localized road closures.
* ADDITIONAL DETAILS...
- At 1:15 AM EST Wednesday the stage was 5.9 feet.
- Bankfull stage is 5.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:15 AM EST Wednesday was 5.9 feet.
- Forecast...The river is expected to rise to a crest of 6.0
feet this morning. It will then fall below flood stage early
Friday morning.
- Flood stage is 5.0 feet.
- Flood History...This crest compares to a previous crest of
6.0 feet on 04/03/2004.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4236 7159 4240 7162 4250 7136 4241 7135
$$
CTC011-RIC009-201845-
/O.EXT.KBOX.FL.W.0050.000000T0000Z-231221T1200Z/
/WSTR1.1.ER.231218T1554Z.231219T1245Z.231221T0600Z.UU/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Pawcatuck River at Westerly.
* WHEN...Until tomorrow morning.
* IMPACTS...At 8.0 feet, Floodwaters approach lowest lying homes
along Hiscox Road in Westerly. Along Route 3, flooding occurs at
some homes in French Village in Hopkinton.
* ADDITIONAL DETAILS...
- At 1:00 AM EST Wednesday the stage was 8.0 feet.
- Bankfull stage is 7.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:00 AM EST Wednesday was 8.4 feet.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 6.5 feet
early Saturday morning.
- Flood stage is 7.0 feet.
- Flood History...This crest compares to a previous crest of
8.0 feet on 04/16/1964.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4134 7189 4144 7188 4146 7177 4135 7174
4131 7185
$$
MAC017-201845-
/O.EXT.KBOX.FL.W.0049.000000T0000Z-231222T0400Z/
/SAXM3.1.ER.231218T1702Z.231219T1215Z.231221T2200Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Sudbury River at Saxonville.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 11.0 feet, Flooding will affect portions of Shore and
Pelham Island Roads as well as River Road in wayland. Flooding
will also begin to impact Route 20 at Route 27. Other low lying
areas along the river will experience flooding.
* ADDITIONAL DETAILS...
- At 12:15 AM EST Wednesday the stage was 11.1 feet.
- Bankfull stage is 0.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:15 AM EST Wednesday was 11.3 feet.
- Forecast...The river is expected to fall below flood stage
tomorrow afternoon and continue falling to 9.1 feet Friday
evening.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
11.1 feet on 10/21/1996.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129
$$
MAC017-027-NHC011-201845-
/O.CON.KBOX.FL.W.0065.000000T0000Z-231222T0000Z/
/DNSM3.1.ER.231219T1705Z.231220T1200Z.231221T1800Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Nashua River at East Pepperell.
* WHEN...Until tomorrow evening.
* IMPACTS...At 9.0 feet, Minor lowland flooding is likely along the
river from East Pepperell downstream through Hollis. Flooding will
impact low lying businesses along Route 119 in Pepperell in the
vicinity of its junction with Route 111.
* ADDITIONAL DETAILS...
- At 1:01 AM EST Wednesday the stage was 9.1 feet.
- Bankfull stage is 8.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:01 AM EST Wednesday was 9.1 feet.
- Forecast...The river is expected to rise to a crest of 9.4
feet this morning. It will then fall below flood stage early
tomorrow afternoon.
- Flood stage is 8.0 feet.
- Flood History...This crest compares to a previous crest of
9.4 feet on 05/16/2006.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4244 7171 4275 7161 4281 7147 4274 7143
4243 7165
$$
MAC027-RIC007-201800-
/O.CON.KBOX.FL.W.0054.000000T0000Z-231220T1800Z/
/WOOR1.2.ER.231218T2007Z.231219T1015Z.231220T1200Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Blackstone River at Woonsocket.
* WHEN...Until this afternoon.
* IMPACTS...At 10.0 feet, Flooding is likely along low lying areas
of the river. This includes the lower level of the 148 Bernon st
Condominiums in Woonsocket, and lower end of the Highland Falls
Apartments parking area. Flood waters may also cover portions of
the parking areas of some of the mills and shopping outlets in
Cumberland located just off of Route 122.
* ADDITIONAL DETAILS...
- At 12:30 AM EST Wednesday the stage was 9.8 feet.
- Bankfull stage is 9.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:30 AM EST Wednesday was 13.4 feet.
- Forecast...The river is expected to fall below flood stage
this morning and continue falling to 5.6 feet early Friday
afternoon.
- Flood stage is 9.0 feet.
- Flood History...This crest compares to a previous crest of
9.8 feet on 06/08/2006.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4201 7157 4202 7149 4197 7142 4186 7136
4185 7141
$$
MAC017-021-201845-
/O.CON.KBOX.FL.W.0053.000000T0000Z-000000T0000Z/
/DOVM3.1.ER.231218T1715Z.231222T0000Z.000000T0000Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Charles River at Dover.
* WHEN...Until further notice.
* IMPACTS...At 7.0 feet, Flooding will close a portion of Mill
Street in Dover. Flooding also affects low lying sections of
Medway along Shaw Street and Charles River Road, as well as Route
109 at the Millis and Medfield town line. Flooding also is
expected along Causeway Street in Medfield.
* ADDITIONAL DETAILS...
- At 12:45 AM EST Wednesday the stage was 5.9 feet.
- Bankfull stage is 5.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:45 AM EST Wednesday was 5.9 feet.
- Forecast...The river is expected to rise to 6.9 feet tomorrow
evening. Additional rises are possible thereafter.
- Flood stage is 5.0 feet.
- Flood History...This crest compares to a previous crest of
6.8 feet on 06/18/1998.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4210 7138 4216 7145 4235 7126 4226 7116
$$
RIC009-201845-
/O.CON.KBOX.FL.W.0051.000000T0000Z-231221T1030Z/
/HOPR1.2.ER.231218T1740Z.231219T1200Z.231221T0430Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Wood River at Hope Valley.
* WHEN...Until late tonight.
* IMPACTS...At 7.0 feet, In Richmond, the Wood River blocks sections
of Tall Timbers Drive, Leroy Drive, Wood River Circle and Wood
River Drive. Dow Field off of Main Street in Hopkinton is
substantially flooded.
* ADDITIONAL DETAILS...
- At 12:15 AM EST Wednesday the stage was 7.0 feet.
- Bankfull stage is 5.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:15 AM EST Wednesday was 8.0 feet.
- Forecast...The river is expected to fall below flood stage
late this evening and continue falling to 4.1 feet early
Friday afternoon.
- Flood stage is 5.0 feet.
- Flood History...This crest compares to a previous crest of
7.0 feet on 10/17/1955.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4143 7176 4160 7174 4160 7163 4144 7164
$$
RIC003-007-201845-
/O.CON.KBOX.FL.W.0044.000000T0000Z-000000T0000Z/
/CRAR1.3.ER.231218T1438Z.231219T2130Z.000000T0000Z.NO/
141 AM EST Wed Dec 20 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...
* WHAT...Major flooding is occurring and major flooding is forecast.
* WHERE...Pawtuxet River at Cranston.
* WHEN...Until further notice.
* IMPACTS...At 14.5 feet, Evacuations are likely near the Pawtuxet
river in Warwick and Cranston. Both homes and businesses will be
impacted from this flood event. Businesses and homes will be
impacted on streets including but not limited to the following, in
Warwick, Pioneer Avenue, Bellows Street, Venturi Avenue and River
Street. In Cranston, Wellington Avenue and Avery Road. In West
Warwick, Daisy Street, the lower ends of Canna, Begonia and Aster
Streets, and portions of Providence Street to Route 2.
* ADDITIONAL DETAILS...
- At 12:45 AM EST Wednesday the stage was 14.7 feet.
- Bankfull stage is 9.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 12:45 AM EST Wednesday was 15.1 feet.
- Forecast...The river is expected to fall to 10.0 feet Friday
evening.
- Flood stage is 9.0 feet.
- Flood History...This crest compares to a previous crest of
14.5 feet on 06/07/1982.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155
$$
HFWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Dec 19, 3:14 PM EST, 27 minutes earlier.
Area forecast discussion, Dec 19, 3:14 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
314 PM EST Tue Dec 19 2023
.SYNOPSIS...
A prolonged period of dry weather sets up from Wednesday through
the holiday weekend. A brief period of colder than normal
temperatures will prevail from Thursday into Friday night before
temperatures moderate through early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
250 PM update...
* Dry/seasonably chilly tonight with lows mainly in the 20s
Ridge of high pressure over the eastern Great Lakes late Tuesday
advects eastward tonight toward New England. This will provide dry
weather but a chilly north flow into SNE. Temps will be seasonably
cold, with lows mainly in the 20s, a few upper teens across western
MA and low 30s for Cape Cod and Nantucket. However a NNW breeze at
10-15 mph will make it feel a bit colder.
Leftover diurnal clouds at sunset will erode this evening and give
way to mostly clear conditions. The outer Cape & Nantucket will see
clouds increase late tonight, as cold NNW flow streaming over still
relatively warm SSTs (mid to upper 40s) generates lots of ocean
effect strato-cu. Given airmass is only seasonably cold, low level
lapse rates likely not sufficient for much more than a few ocean
effect flurries or sprinkles. Hence, a mostly dry night for all
areas.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
250 PM update...
Key Points...
* Sunny Wed with highs in the lower-middle 40s
Wednesday...
Open trough moves across New England and pinches off as a closed low
ESE of the 40N/70W benchmark over Georges Bank. Plenty of subsidence
of the northwest side of this feature, which yields dry weather and
abundant sunshine Wed for SNE. The exception will be leftover ocean
effect strato-cu across the Cape and Nantucket in the morning, which
should give way to partial afternoon sunshine.
Seasonably cold with highs in the upper 30s (high terrain) and lower
40s. Very pleasant for late December given abundant sunshine and
light NNW winds, except 15-25 mph across Cape Cod and the Islands.
Wednesday night...
Dry weather continues as closed low southeast of Nantucket moves
farther out to sea, but system does intensify as it pulls away from
SNE. This yields increasing northerly gradient overnight across the
region. Meanwhile, northern stream short wave moves across
southeast Quebec and into New Brunswick. This increases low level
CAA into SNE, with lows in the 20s but colder wind chills from north
winds 10-15 mph, except up to 30 mph across the Cape and Islands.
Mostly clear conditions expected, except Cape Cod and Islands as
ocean effect strato-cu develops in cold northerly flow.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Points...
* Quiet with mainly dry weather through early next week
* Below normal temperatures Thu into Fri night, then moderating next
weekend into early next week. Gusty N winds near the coast Thu
Overall, a very quiet period heading through the holiday weekend
into early next week. Strong high pres to the north Thu with low
pres offshore will bring gusty N winds along the coast with perhaps
some ocean effect clouds/flurries over the outer Cape. Otherwise,
diminishing wind Thu night into Fri as the high pres builds S across
SNE. PWATs are quite low Thu/Fri with a modest surge in moisture on
Sat ahead of a weak shortwave which approaches from the west. Can't
rule out a brief shower sometime Sat as milder air moves in but more
likely just some extra cloud cover on Sat. Then another high pres
builds in with rather low PWATs for Sun/Mon. Looks like dry weather
will hang on into Tue as the high pres is slow to depart.
A brief period of colder than normal temps expected Thu into Fri
night. Daytime highs mostly in the 30s with lows in the teens as
winds diminish leading to good radiational cooling. Then temps will
moderate into early next week with highs well into the 40s by
Sun/Mon.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z update...
Thru 00z...High Confidence.
Marginal VFR/MVFR with cigs 035-040. Other than a brief
rain/snow shower across the high terrain of western MA, dry
weather prevails. Cold front moves across the region shifting
winds from WSW to WNW, gusting up to 25 kt at times.
After 00z...High Confidence.
Any lingering MVFR/VFR cigs give way to SKC. Then after 06z,
MVFR/VFR cigs overspread the Cape and Nantucket. WNW 10-15 kt,
becoming N. Gusts up to 20 kt Cape Cod and Islands.
Wednesday...High Confidence.
VFR, except marginal MVFR/VFR Cape Cod and Islands in the
morning.. NW winds of 5 to 10 knots except 10 to 15 kt across
parts of the Cape/Nantucket.
Wed night...high confidence. North winds 10-15 kt, except 20-30
kt Cape Cod and Islands. Marginal MVFR/VFR cigs Cape and
Nantucket late.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Thursday through Sunday/...
Thursday: VFR. Windy with gusts up to 35 kt.
Thursday Night through Friday: VFR. Breezy.
Friday Night through Saturday: VFR.
Saturday Night: Mainly VFR, with local MVFR possible.
Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
250 PM update...
Tonight...
A weak cold front moves across the MA/RI waters this evening and
will only be accompanied by a wind shift from SW to WNW 15 to 20
kt. Large ESE swells persist. Dry weather and good vsby.
Wednesday...
Dry weather and good vsby prevail, however north winds 10-15 kt
will increase to 20-25 kt by late in the day, as low pressure
intensifies over eastern Georges Bank.
Wed night...
Offshore low continues to intensifies as it moves from eastern
Georges Bank to Nova Scotia. This will increase north winds to
20-30 kt, strongest eastern MA waters, along with possible snow
showers.
Outlook /Thursday through Sunday/...
Thursday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 15 ft.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 12 ft.
Friday: Winds less than 25 kt. Areas of rough seas.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Saturday Night through Sunday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EST Wednesday for ANZ231-250-
251-254>256.
Gale Watch from late Wednesday night through Thursday
afternoon for ANZ231-232-250-254-255.
Small Craft Advisory until 4 PM EST Wednesday for ANZ232-235-
237.
Small Craft Advisory until 7 AM EST Wednesday for ANZ233-234.
&&
SYNOPSIS...KJC/Nocera
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...KJC
AVIATION...KJC/Nocera
MARINE...KJC/NoceraThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 9:40 PM EST | River Flood Warning | BOX | Middlesex, Worcester | 4 days |
| Dec 18, 9:48 PM EST | River Flood Warning | BOX | Essex, Middlesex | 51 hr |
| Dec 18, 9:48 PM EST | River Flood Warning | BOX | Essex | 63 hr |
| Dec 18, 9:52 PM EST | River Flood Warning | BOX | Middlesex, Worcester | 66 hr |
| Dec 18, 11:43 PM EST | River Flood Warning | BOX | Essex | 21 days |
| Dec 18, 11:43 PM EST | River Flood Warning | BOX | Essex, Middlesex | 59 hr |
| Dec 18, 11:43 PM EST | River Flood Warning | BOX | Essex | 67 hr |
| Dec 19, 12:00 AM EST | River Flood Warning | BOX | Hampden | 36 hr |
| Dec 19, 4:53 AM EST | River Flood Warning | BOX | Middlesex | 8 hr |
| Dec 19, 9:54 AM EST | Areal Flood Warning | BOX | Middlesex, Norfolk | 24 hr |
| Dec 19, 2:56 PM EST | Gale Watch | BOX | 12 hr |
Nearby
River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.